Approximation Algorithms

  • Bernhard Korte
  • Jens Vygen
Chapter
Part of the Algorithms and Combinatorics book series (AC, volume 21)

Abstract

In this chapter we introduce the important concept of approximation algorithms. So far we have dealt mostly with polynomially solvable problems. In the remaining chapters we shall indicate some strategies to cope with NP-hard combinatorial optimization problems. Here approximation algorithms must be mentioned in the first place.

References

General Literature

  1. Asano, T., Iwama, K., Takada, H., and Yamashita, Y. [2000]: Designing high-quality approximation algorithms for combinatorial optimization problems. IEICE Transactions on Communications/Electronics/Information and Systems E83-D (2000), 462–478Google Scholar
  2. Ausiello, G., Crescenzi, P., Gambosi, G., Kann, V., Marchetti-Spaccamela, A., and Protasi, M. [1999]: Complexity and Approximation: Combinatorial Optimization Problems and Their Approximability Properties. Springer, Berlin 1999Google Scholar
  3. Garey, M.R., and Johnson, D.S. [1979]: Computers and Intractability; A Guide to the Theory of NP-Completeness. Freeman, San Francisco 1979, Chapter 4Google Scholar
  4. Hochbaum, D.S. [1996]: Approximation Algorithms for NP-Hard Problems. PWS, Boston, 1996Google Scholar
  5. Horowitz, E., and Sahni, S. [1978]: Fundamentals of Computer Algorithms. Computer Science Press, Potomac 1978, Chapter 12Google Scholar
  6. Shmoys, D.B. [1995]: Computing near-optimal solutions to combinatorial optimization problems. In: Combinatorial Optimization; DIMACS Series in Discrete Mathematics and Theoretical Computer Science 20 (W. Cook, L. Lovász, P. Seymour, eds.), AMS, Providence 1995Google Scholar
  7. Papadimitriou, C.H. [1994]: Computational Complexity, Addison-Wesley, Reading 1994, Chapter 13Google Scholar
  8. Vazirani, V.V. [2001]: Approximation Algorithms. Springer, Berlin, 2001Google Scholar
  9. Williamson, D.P., and Shmoys, D.B. [2011]: The Design of Approximation Algorithms. Cambridge University Press, Cambridge 2011Google Scholar

Cited References

  1. Ajtai, M. [1994]: Recursive construction for 3-regular expanders. Combinatorica 14 (1994), 379–416Google Scholar
  2. Alizadeh, F. [1995]: Interior point methods in semidefinite programming with applications to combinatorial optimization. SIAM Journal on Optimization 5 (1995), 13–51Google Scholar
  3. Appel, K., and Haken, W. [1977]: Every planar map is four colorable; Part I; Discharging. Illinois Journal of Mathematics 21 (1977), 429–490Google Scholar
  4. Appel, K., Haken, W., and Koch, J. [1977]: Every planar map is four colorable; Part II; Reducibility. Illinois Journal of Mathematics 21 (1977), 491–567Google Scholar
  5. Arora, S. [1994]: Probabilistic checking of proofs and the hardness of approximation problems, Ph.D. thesis, U.C. Berkeley, 1994Google Scholar
  6. Arora, S., and Kale, S. [2016]: A combinatorial, primal-dual approach to semidefinite programs. Journal of the ACM 63 (2016), Article 12Google Scholar
  7. Arora, S., Lund, C., Motwani, R., Sudan, M., and Szegedy, M. [1998]: Proof verification and hardness of approximation problems. Journal of the ACM 45 (1998), 501–555Google Scholar
  8. Arora, S., and Safra, S. [1998]: Probabilistic checking of proofs. Journal of the ACM 45 (1998), 70–122Google Scholar
  9. Asano, T. [2006]: An improved analysis of Goemans and Williamson’s LP-relaxation for MAX SAT. Theoretical Computer Science 354 (2006), 339–353Google Scholar
  10. Avidor, A., Berkovitch, I., and Zwick, U. [2006]: Improved approximation algorithms for MAX NAE-SAT and MAX SAT. Approximation and Online Algorithms – Proceedings of the 3rd WAOA workshop (2005); LNCS 3879 (Erlebach, T., Persiano, G., eds.), Springer, Berlin 2006, pp. 27–40Google Scholar
  11. Bar-Yehuda, R., and Even, S. [1981]: A linear-time approximation algorithm for the weighted vertex cover problem. Journal of Algorithms 2 (1981), 198–203Google Scholar
  12. Becker, A., and Geiger, D. [1996]: Optimization of Pearl’s method of conditioning and greedy-like approximation algorithms for the vertex feedback set problem. Artificial Intelligence Journal 83 (1996), 1–22Google Scholar
  13. Bellare, M., and Sudan, M. [1994]: Improved non-approximability results. Proceedings of the 26th Annual ACM Symposium on the Theory of Computing (1994), 184–193Google Scholar
  14. Bellare, M., Goldreich, O., and Sudan, M. [1998]: Free bits, PCPs and nonapproximability – towards tight results. SIAM Journal on Computing 27 (1998), 804–915Google Scholar
  15. Berge, C. [1961]: Färbung von Graphen, deren sämtliche bzw. deren ungerade Kreise starr sind. Wissenschaftliche Zeitschrift, Martin Luther Universität Halle-Wittenberg, Mathematisch-Naturwissenschaftliche Reihe (1961), 114–115Google Scholar
  16. Berge, C. [1962]: Sur une conjecture relative au problème des codes optimaux. Communication, 13ème assemblée générale de l’URSI, Tokyo 1962Google Scholar
  17. Berman, P., and Fujito, T. [1999]: On approximation properties of the independent set problem for low degree graphs. Theory of Computing Systems 32 (1999), 115–132Google Scholar
  18. Brooks, R.L. [1941]: On colouring the nodes of a network. Proceedings of the Cambridge Philosophical Society 37 (1941), 194–197Google Scholar
  19. Chen, J., Friesen, D.K., and Zheng, H. [1999]: Tight bound on Johnson’s algorithm for maximum satisfiability. Journal of Computer and System Sciences 58 (1999), 622–640Google Scholar
  20. Chlebík, M. and Chlebíková, J. [2006]: Complexity of approximating bounded variants of optimization problems. Theoretical Computer Science 354 (2006), 320–338Google Scholar
  21. Chudnovsky, M., Cornuéjols, G., Liu, X., Seymour, P., and Vus̆ković, K. [2005]: Recognizing Berge graphs. Combinatorica 25 (2005), 143–186Google Scholar
  22. Chudnovsky, M., Robertson, N., Seymour, P., and Thomas, R. [2006]: The strong perfect graph theorem. Annals of Mathematics 164 (2006), 51–229Google Scholar
  23. Chvátal, V. [1975]: On certain polytopes associated with graphs. Journal of Combinatorial Theory B 18 (1975), 138–154Google Scholar
  24. Chvátal, V. [1979]: A greedy heuristic for the set cover problem. Mathematics of Operations Research 4 (1979), 233–235Google Scholar
  25. Clementi, A.E.F., and Trevisan, L. [1999]: Improved non-approximability results for minimum vertex cover with density constraints. Theoretical Computer Science 225 (1999), 113–128Google Scholar
  26. Deza, M.M., and Laurent, M. [1997]: Geometry of Cuts and Metrics. Springer, Berlin 1997Google Scholar
  27. Dinur, I. [2007]: The PCP theorem by gap amplification. Journal of the ACM 54 (2007), Article 12Google Scholar
  28. Dinur, I., and Safra, S. [2002]: On the hardness of approximating minimum vertex cover. Annals of Mathematics 162 (2005), 439–485Google Scholar
  29. Erdős, P. [1967]: On bipartite subgraphs of graphs. Mat. Lapok. 18 (1967), 283–288Google Scholar
  30. Feige, U. [1998]: A threshold of lnn for approximating set cover. Journal of the ACM 45 (1998), 634–652Google Scholar
  31. Feige, U. [2004]: Approximating maximum clique by removing subgraphs. SIAM Journal on Discrete Mathematics 18 (2004), 219–225Google Scholar
  32. Feige, U., and Goemans, M.X. [1995]: Approximating the value of two prover proof systems, with applications to MAX 2SAT and MAX DICUT. Proceedings of the 3rd Israel Symposium on Theory of Computing and Systems (1995), 182–189Google Scholar
  33. Feige, U., Goldwasser, S., Lovász, L., Safra, S., and Szegedy, M. [1996]: Interactive proofs and the hardness of approximating cliques. Journal of the ACM 43 (1996), 268–292Google Scholar
  34. Fernández-Baca, D., and Lagergren, J. [1998]: On the approximability of the Steiner tree problem in phylogeny. Discrete Applied Mathematics 88 (1998), 129–145Google Scholar
  35. Fulkerson, D.R. [1972]: Anti-blocking polyhedra. Journal of Combinatorial Theory B 12 (1972), 50–71Google Scholar
  36. Fürer, M., and Raghavachari, B. [1994]: Approximating the minimum-degree Steiner tree to within one of optimal. Journal of Algorithms 17 (1994), 409–423Google Scholar
  37. Garey, M.R., Johnson, D.S., and Stockmeyer, L. [1976]: Some simplified NP-complete graph problems. Theoretical Computer Science 1 (1976), 237–267Google Scholar
  38. Goemans, M.X., and Williamson, D.P. [1994]: New 3/4-approximation algorithms for the maximum satisfiability problem. SIAM Journal on Discrete Mathematics 7 (1994), 656–666Google Scholar
  39. Goemans, M.X., and Williamson, D.P. [1995]: Improved approximation algorithms for maximum cut and satisfiability problems using semidefinite programming. Journal of the ACM 42 (1995), 1115–1145Google Scholar
  40. Grötschel, M., Lovász, L., and Schrijver, A. [1988]: Geometric Algorithms and Combinatorial Optimization. Springer, Berlin 1988Google Scholar
  41. Halldórsson, M.M., and Radhakrishnan, J. [1997]: Greed is good: approximating independent sets in sparse and bounded degree graphs. Algorithmica 18 (1997), 145–163Google Scholar
  42. Håstad, J. [2001]: Some optimal inapproximability results. Journal of the ACM 48 (2001), 798–859Google Scholar
  43. Heawood, P.J. [1890]: Map colour theorem. Quarterly Journal of Pure Mathematics 24 (1890), 332–338Google Scholar
  44. Held, S., Cook, W., and Sewell, E.C. [2012]: Maximum-weight stable sets and safe lower bounds for graph coloring. Mathematical Programming Computation 4 (2012), 363–381Google Scholar
  45. Hochbaum, D.S. [1982]: Approximation algorithms for the set covering and vertex cover problems. SIAM Journal on Computing 11 (1982), 555–556Google Scholar
  46. Hochbaum, D.S., and Shmoys, D.B. [1985]: A best possible heuristic for the k-center problem. Mathematics of Operations Research 10 (1985), 180–184Google Scholar
  47. Holyer, I. [1981]: The NP-completeness of edge-coloring. SIAM Journal on Computing 10 (1981), 718–720Google Scholar
  48. Hougardy, S., Prömel, H.J., and Steger, A. [1994]: Probabilistically checkable proofs and their consequences for approximation algorithms. Discrete Mathematics 136 (1994), 175–223Google Scholar
  49. Hsu, W.L., and Nemhauser, G.L. [1979]: Easy and hard bottleneck location problems. Discrete Applied Mathematics 1 (1979), 209–216Google Scholar
  50. Johnson, D.S. [1974]: Approximation algorithms for combinatorial problems. Journal of Computer and System Sciences 9 (1974), 256–278Google Scholar
  51. Khanna, S., Linial, N., and Safra, S. [2000]: On the hardness of approximating the chromatic number. Combinatorica 20 (2000), 393–415Google Scholar
  52. Khot, S., and Regev, O. [2008]: Vertex cover might be hard to approximate to within 2 −ε. Journal of Computer and System Sciences 74 (2008), 335–349Google Scholar
  53. Knuth, D.E. [1969]: The Art of Computer Programming; Vol. 2. Seminumerical Algorithms. Addison-Wesley, Reading 1969 (third edition: 1997)Google Scholar
  54. König, D. [1916]: Über Graphen und ihre Anwendung auf Determinantentheorie und Mengenlehre. Mathematische Annalen 77 (1916), 453–465Google Scholar
  55. Lieberherr, K., and Specker, E. [1981]: Complexity of partial satisfaction. Journal of the ACM 28 (1981), 411–421Google Scholar
  56. Lovász, L. [1972]: Normal hypergraphs and the perfect graph conjecture. Discrete Mathematics 2 (1972), 253–267Google Scholar
  57. Lovász, L. [1975]: On the ratio of optimal integral and fractional covers. Discrete Mathematics 13 (1975), 383–390Google Scholar
  58. Lovász, L. [1979a]: On the Shannon capacity of a graph. IEEE Transactions on Information Theory 25 (1979), 1–7Google Scholar
  59. Lovász, L. [1979b]: Graph theory and integer programming. In: Discrete Optimization I; Annals of Discrete Mathematics 4 (P.L. Hammer, E.L. Johnson, B.H. Korte, eds.), North-Holland, Amsterdam 1979, pp. 141–158Google Scholar
  60. Lovász, L. [2003]: Semidefinite programs and combinatorial optimization. In: Recent Advances in Algorithms and Combinatorics (B.A. Reed, C. Linhares Sales, eds.), Springer, New York 2003, pp. 137–194Google Scholar
  61. Mahajan, S., and Ramesh, H. [1999]: Derandomizing approximation algorithms based on semidefinite programming. SIAM Journal on Computing 28 (1999), 1641–1663Google Scholar
  62. Papadimitriou, C.H., and Steiglitz, K. [1982]: Combinatorial Optimization; Algorithms and Complexity. Prentice-Hall, Englewood Cliffs 1982, pp. 406–408Google Scholar
  63. Papadimitriou, C.H., and Yannakakis, M. [1991]: Optimization, approximation, and complexity classes. Journal of Computer and System Sciences 43 (1991), 425–440Google Scholar
  64. Papadimitriou, C.H., and Yannakakis, M. [1993]: The traveling salesman problem with distances one and two. Mathematics of Operations Research 18 (1993), 1–12Google Scholar
  65. Raghavan, P., and Thompson, C.D. [1987]: Randomized rounding: a technique for provably good algorithms and algorithmic proofs. Combinatorica 7 (1987), 365–374Google Scholar
  66. Raz, R., and Safra, S. [1997]: A sub constant error probability low degree test, and a sub constant error probability PCP characterization of NP. Proceedings of the 29th Annual ACM Symposium on Theory of Computing (1997), 475–484Google Scholar
  67. Robertson, N., Sanders, D.P., Seymour, P., and Thomas, R. [1997]: The four colour theorem. Journal of Combinatorial Theory B 70 (1997), 2–44Google Scholar
  68. Sanders, P., and Steurer, D. [2008]: An asymptotic approximation scheme for multigraph edge coloring. ACM Transactions on Algorithms 4 (2008), Article 21Google Scholar
  69. Singh, M. and Lau, L.C. [2015]: Approximating minimum bounded degree spanning trees to within one of optimal. Journal of the ACM 62 (2015), Article 1Google Scholar
  70. Slavík, P. [1997]: A tight analysis of the greedy algorithm for set cover. Journal of Algorithms 25 (1997), 237–254Google Scholar
  71. Stockmeyer, L.J. [1973]: Planar 3-colorability is polynomial complete. ACM SIGACT News 5 (1973), 19–25Google Scholar
  72. Trevisan, L. [2004]: On local versus global satisfiability. SIAM Journal on Discrete Mathematics 17 (2004), 541–547Google Scholar
  73. Vizing, V.G. [1964]: On an estimate of the chromatic class of a p-graph. Diskret. Analiz 3 (1964), 23–30 [in Russian]Google Scholar
  74. Wigderson, A. [1983]: Improving the performance guarantee for approximate graph coloring. Journal of the ACM 30 (1983), 729–735Google Scholar
  75. Yannakakis, M. [1994]: On the approximation of maximum satisfiability. Journal of Algorithms 17 (1994), 475–502Google Scholar
  76. Zuckerman, D. [2007]: Linear degree extractors and the inapproximability of Max Clique and Chromatic Number. Theory of Computing 3 (2007), 103–128Google Scholar

Copyright information

© Springer-Verlag GmbH Germany 2018

Authors and Affiliations

  • Bernhard Korte
    • 1
  • Jens Vygen
    • 1
  1. 1.Research Institute for Discrete MathematicsUniversity of BonnBonnGermany

Personalised recommendations